Ok I am still in the hospital. I am not going to complain! I am very grateful to God that I am getting proper attention needed. The only option I have is surgery because of "nodules"? The Doctor wants to check them out. Now I was told once they remove my thyroids I will no longer be hyperthryoidism but Hypo...my mom has it and my aunt has that "hypothyroidism. They both gain massive wieght!!! I BELIEVE WITH ALL MY HEART I CAN PREVENT THAT! MY QUESTION IS TO ANYOHE WHO HAS HAD HYPERTHYROIDISM AND HAD TO REMOVE YOUR THYROIDS THEN BECAME HYPOTHYROIDISM....How does this affect you concerning your weight and your health? Is there a diet that will help my new lifestyle? I would like to hear positive results.... PLEASE!! THANK YOU GOD BLESS YOU!
Joined the board two hours ago.
Posting FROM THE HOSPITAL!
You're not having surgery today, are you? LOL!
First, after you have your thyroid removed, you will still have Grave's disease. You will just have less thyroid. How much less thyroid is a good question, but you will have some of it remaining.
After surgery, you will be put on replacement hormones and hopefully will not spend much of your life in a hypothyroid state. It may take a year to ge your dosage right, and you may go hypo or hyper while they fiddle with your dose.
Then, life should get back to normal, except you girls always have this pregnancy and menopause stuff that comes along and complicates things. So there will be a bump in the road here and there when you need your meds fiddled with again.
Notice I didn't mention weight?
Everyone's different, and what will happen is a guess.
Don't worry about a problem that hasn't happened.
I was diagnosed with Graves Jan. 2007 and had RAI in August. I am currently in hypo land. When I had Graves I lost 10 lbs from my normal weight of 125. I have been hypo since November, 2007 and have a TSH right now of 15, meaning pretty hypo still. In any case with regards to weight, I think everyone is different. Throughout this whole ordeal, I have gained 7 lbs. Typically I weigh 125 and now am at 132.
Weight was a huge worry for me. I had everyone telling me not to take the 'atomic cocktail' (RAI) as I would end up being 300 lbs. Everyone told me their horror stories about weight. I was petrified too. I have never been hugely overweight.
I have exercised throughout this whole process. I took 2 months off when Graves was really bad but they allowed me to go back once they had me stable on Tapazole/Propranolol. I am still exercising, but wonder about the logic there. When hypo you are pretty fatigued and on days that I exercise I seriously feel worse. I see the doctor soon and am going to ask again about it.
So I just wanted to tell you that yes, I gained 7 lbs but that isn't so bad. Honestly though - the weight gain, I believe, is from my poor eating habits. I am under stress now because I feel so crappy being hypo so I eat worse. I am also craving sweets for some unknown reason and heard that was a symptom of hypo.
Don't worry so much about the weight, I think you will be able to manage it.
I was diagnosed with graves disease/hyperthyroidism/goiter back in 94.
My entire thyroid was removed, at the time was 100 lbs. It did take about a year to find the correct dosage i needed to be on, but they did. Since the surgery I have not weighed more than 120, sure i will gain if i do not eat properly, but for the last 12 years i have been between 115-120 and i am 5'2. Right now i am at about 105 but that is a different story. I never gained the 300 lbs everyone thought i would. I take my medication at the same time everyday and faithfully. You do gain some at first, but i did not balloon. It will come down to your eating habits....Just make sure you eat healthy and get physical activity everyday; walking is about the only thing i do. Good Luck.
First of all, I think removal of the thyroid is primitive. My advice is to get out of the hospital on meds to correct the levels, go to Columbia University in NY where there is a graves specialist that is world renowned. My graves went into remission after 4-6 months and except for one episode that lasted briefly it's been in remission since - meaning - my thyroid and all it's functions normal - of course, my antibodies are still off the chart, so I still have the disease.
I'm not a doctor, but, surgery is so easy, but, I'd seek the best doctor in the world, get his opinion and go with it before they do anything radical like surgery. I don't know your case, but, they went to RI for me, took me off my meds to determine the dose (off for six weeks), did the bloodwork and guess what - all normal.
There is an internet buzz going on the Graves is caused by mycoplasma and "cured" through long-term antibiotic treatment. Will be getting tested for mycoplasm. Was at Mayo in Jax and they found that I had 1 form of mycoplasma but they indicated it doesn't mean it contributes to Graves. My rationale is if it's there, and it doesn't belong and you can safely kill it, kill it and see what happens. The bad news, I've read that killing it doesn't kill the effects of it - but this is all new discovery stuff and just like what fibromyalgia was (all in your head) a few years ago, mycoplasma is beginning to get some medical respect and regard.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.